Thyroid UK

Starting Levothyroxine

Hi there guys.

Following a slow meandering rise, my TSH has just now breached the diagnostic threshold, at 5.8. As I have been extremely symptomatic for some time (Mainly cold, but a bit fatigue), and have had rafts of tests to rule out other causes for my symptoms, my GP offered me the option to go straight onto Levothyroxine, rather than retest in a month. She's a keeper, in my view.

I started Levothyroxine yesterday morning, so I have taken 2 doses, of only the starter 25 microgrammes. This evening I'm feeling pretty nauseous. I know that is listed as a potential side-effect, although it could easily be coincidental, for whatever reason.

For anyone else who has experienced this, does it usually settle after a few days?

I'm so hoping, in due course, to be able to break my tether to my hot water bottle and mahoosive collection of fleece!

Thanks in anticipation.

6 Replies
oldestnewest

hmmm, I just experienced nausea for the first time today, I just increased from 75 mcg to 100 mcg this morning. I was wondering if it was a side effect, now I know. I'm also very hyper feeling tonight, can't get to sleep

Reply

One problem you can have with Levo is a reaction to the fillers in the tablets. The fillers keep them stable and also provide bulk so one thing you could try is taking an antihistamine tablet one hour before and see if that stops it. If so then you have found the problem and best to try another brand. There are several fillers in each but the composition is varied so you may have to try more than one but may be see what the pharmacist suggests.

Which brand are you taking? TEVA is a brand we hear more complaints with but some are fine on it and others can't hack it. When you find something you are happy with then get the brand putvon you doctors notes and also ask the pharmacy to put it on your card in their records so you can still with the same one.

Reply

I don't think it's the meds. Your dose is really low. I've been taking for 14 years and never a problem. Maybe try a half for a week as that's what I did for 3-4 yrs but mine was about 4. Thyroid does weird things.

and it wouldn't be the medication itself that would be making you nauseous it would just be trying to normalize things so and they say to take it on an empty stomach which I've never had a problem and take it at bedtime I've always taken it at that time even when they said to do it in the morning but then they figured out a couple years ago it's better at bedtime which makes sense.

Reply

Try stopping the Levo for a day or two and see if the nausea goes, then restart. Fillers can be problematic for some folk.

Reply

Initially some folk feel worse because the pituitary senses the extra T4 in the system and instructs the thyroid to produce less. It could be fillers but you need to give it a week or so to see.

Reply

Thanks everyone.

So far today, I feel fine, so it could be the nausea was purely coincidental. Fingers crossed, and some useful info on board should it recur.

Reply

You may also like...